Barbiturate drugs were once the standard for treating common ailments like seizures, anxiety, and insomnia, but today they’ve largely been phased out of doctors’ notepads. One such drug routinely used to treat tremors, a nerve disorder that causes rhythmic shaking, is Mysoline. The potent prescription medicine has the power to reduce abnormal electrical activity in the brain, allowing it to make the conditions described above manageable.
The experts at WebMD need you to understand that if you’re prescribed a potent barbiturate like Mysoline, you must keep constant levels of the drug in your body. This means you must always follow the instructions provided by your doctor and use the medication at evenly spaced intervals. If you were to run out of Mysoline or miss a dose, it might trigger severe withdrawal symptoms, including twitching, hallucinations, anxiety, or the inability to sleep. In most cases, Mysoline withdrawal is powerful enough to cause seizures or death, meaning you should always proceed with caution when using Mysoline.
According to the U.S. Centers for Disease Control and Prevention (CDC), an estimated 1.2 percent of the United States population suffered from epilepsy in 2015, equating to three million adults and 470,000 children. Although benzodiazepines have become the standard treatment for epilepsy, anxiety, and insomnia, they aren’t always strong enough. In a worst-case scenario, your doctor will prescribe a barbiturate like Mysoline.
When a primary care physician prescribes a barbiturate drug, it means they’ve exhausted all other resources to treat the condition. Barbiturates like Mysoline are the last resort when treating severe tremors or epilepsy. Doctors are wary of prescribing these drugs because using slightly more than prescribed can cause a fatal overdose. Although barbiturates were removed from doctors’ prescription pads because of their addictive tendencies, the consideration was also made because of their potency.
If you’ve been taking Mysoline for these conditions and have developed a chemical dependency or become addicted, it’s important to note that Mysoline withdrawal will be challenging to overcome alone. Not only will the symptoms be uncomfortable, but they can also be fatal if you don’t seek professional care. You must help if you’re ready to overcome a dependency or addiction to Mysoline. If you’re prepared to stop, it’s not worth risking your life if you encounter severe Mysoline withdrawal symptoms, and you must seek medical detox.
What Are Mysoline Withdrawal Symptoms?
If you were to stop using Mysoline or significantly lower your dose abruptly, you would likely encounter withdrawal symptoms. Each case is unique; while some may be mild, others will be severe. The length and severity of these symptoms will be dependent on the following factors, including age, sex, how long Mysoline has been used, overall physical health, the size of your last dose, and if Mysoline was used in conjunction with other drugs or alcohol.
For example, a person can use higher doses of Mysoline than a person who followed their doctor’s instructions and still have less severe symptoms than the person who listened to the physician. It’s hard to predict the severity of symptoms. Mysoline withdrawal is unpredictable, and for that reason, offering a definitive answer about how long or severe symptoms can be is difficult.
The following is a generalized list of symptoms you can expect during Mysoline withdrawal:
- Heart failure
- Nausea and vomiting
- Stomach cramps
- Severe anxiety
- Severe depression
- Increased chance of severe seizures
- Depression and severe mood swings
As described above, withdrawals from Mysoline can produce fatal outcomes if not treated properly. An estimated 75 percent of people who withdraw from barbiturates will encounter seizures, according to Medical News Today. In addition, another 66 percent might develop delirium that lasts several days.
Stages of Mysoline Withdrawal
When you seek the right care, addiction specialists will treat your Mysoline withdrawal symptoms by administering medications. You must seek the supervision of trained physicians to mitigate any potential dangers that lurk. The primary symptoms will initiate within three days after your last Mysoline dose. However, based on the factors we described above, we can’t offer a precise timeline for how long these symptoms will persist. Therefore, we can only provide a generalized time frame.
It’s important to include that in addition to severe withdrawal symptoms like heart failure, fatigue, and seizures will be accompanied by minor and nagging symptoms like drug cravings. The drug cravings alone are enough to push someone into relapse, which is why being in the confines of treatment can help keep you clean and potentially save you from a fatal overdose. Even a few days away from Mysoline can dramatically decrease your tolerance, and if you were to relapse and take a dose you were accustomed to taking prior to stopping, it could be deadly.
Although we can’t offer a definitive timeline for the stage of Mysoline withdrawal, we can provide you with some insight, so you know what to expect.
- Days 1-3: The person facing Mysoline withdrawal will encounter various withdrawal symptoms at this point. More minor symptoms like insomnia, nausea, vomiting, and irritability will be the most prevalent at this time. In the initial stage of withdrawal, the brain is trying to balance its chemistry and function without Mysoline, so sudden and frequent mood changes will accompany the other minor symptoms. You may also notice weakness, dizziness, distorted vision, and hand tremors. We must reiterate that these symptoms will vary from one person to another, and anywhere from 16 hours to five days, seizures or delirium can appear. You must seek professional medical care.
- Days 4-6: At this point, the worst of your symptoms will start leveling off, but insomnia, mood swings, and anxiety will persist. If you took barbiturates to manage an anxiety disorder, expect your anxiety to return with a vengeance, which is a normal part of the experience. However, if something doesn’t feel right, seek help immediately as seizures can still arise.
- One week and beyond: Reaching this stage isn’t easy, and when you do, you should be proud of your hard work. However, this is just the beginning. Although the most severe symptoms will be in your rearview mirror at this point, other symptoms will persist for weeks, months, and even years in heavy users. When withdrawal symptoms persist weeks and months after cessation, you will be diagnosed with post-acute withdrawal syndrome (PAWS). When you’re trying to battle this world newly sober, these symptoms are enough to cause relapse, meaning detox and continued treatment are necessary to help you build coping skills and healthily deal with adversity.
Why Should I Seek Professional Detox for Mysoline Withdrawal?
At this point, we shouldn’t have to reiterate the dangers involved in barbiturate withdrawal. Without help, the withdrawal symptoms can cause long-term and permanent damage or death, and we hope you understand the value of seeking professional help.
Quitting any drug “cold turkey,” which is stopping all at once without tapering, is brutal and isn’t the path you should walk if you’re trying to get sober. Due to the adverse effects produced during and after barbiturate use, the medical community has largely done away with prescribing them and opted for alternatives.
Even with help, you’re facing a challenging week, so imagine this process without professional assistance and medication. Placing yourself in a medically monitored detox facility will make all the difference in the world and will be the difference between succeeding and failing.
During a stint in detox, you’ll receive 24-hour care designed to meet all of your unique needs. From the second you walk in until the second you leave, you can expect their focus to remain on you. You’ll be thoroughly assessed to get a better understanding of your drug and mental health history and help them determine what stage will suit you best after detox is finished. The odds of remaining sober will increase dramatically with the right support system.
Based on what the clinicians find with your history and mental health status, you could either be placed in a residential treatment facility, which is an extension of the intensity of detox where you focus on therapies and work through your addiction. It can last anywhere from 30 to 90 days, depending on the severity of your condition.
If you aren’t experiencing a co-occurring mental health condition, don’t have a history of relapsing, and have a supportive home environment, you may have the option of an outpatient treatment facility. You will go through the same types of therapy as you would living on-site, but you have the ability to go home once it concludes, which is ideal for those who use school, work, or other obligations as a barrier to getting help.